Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 40, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 10, 2016, 5:05 PM CDT for Emmet County, Iowa. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2016, 5:05 PM CDT (22:05 UTC)
- Expired
- Jun 10, 2016, 5:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 171 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 5:08 PM CDT | HAIL 1 | 6 Nne Estherville, IA | |
| Jun 10, 5:25 PM CDT | TSTM WND GST 70 | Dolliver, IA | LARGE HAIL REPORTED...SIZE UNKNOWN. |
| Jun 10, 5:25 PM CDT | TSTM WND GST 76 | 4 E Estherville, IA | REPORTED AT ESTHERVILLE AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -336 J/kg
- Mixed-layer LCL
- 1531 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
778
WUUS53 KDMX 102205
SVRDMX
IAC063-102245-
/O.NEW.KDMX.SV.W.0040.160610T2205Z-160610T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
505 PM CDT FRI JUN 10 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN EMMET COUNTY IN NORTHWESTERN IOWA...
* UNTIL 545 PM CDT
* AT 505 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF ESTHERVILLE...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ESTHERVILLE...IOWA LAKE...OKAMANPEDAN LAKE...ARMSTRONG...GRUVER...
DOLLIVER...
ESTHERVILLE MUNICIPAL AIRPORT AND OKAMANPEDAN STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .
&&
LAT...LON 4350 9445 4332 9444 4342 9486 4350 9486
TIME...MOT...LOC 2205Z 272DEG 20KT 4347 9476
HAIL...1.00IN
WIND...60MPH
$$
KOTENBERG2 follow-up statements
870
WWUS53 KDMX 102230
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT FRI JUN 10 2016
IAC063-102245-
/O.CON.KDMX.SV.W.0040.000000T0000Z-160610T2245Z/
EMMET IA-
530 PM CDT FRI JUN 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN EMMET COUNTY...
AT 529 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR IOWA LAKE TO 3 MILES NORTHWEST OF SWAN LAKE...
MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...LAW ENFORCEMENT. AT 5:25 PM...65 MPH WINDS AND LARGE HAIL
WAS REPORTED IN DOLLIVER.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
IOWA LAKE...OKAMANPEDAN LAKE...ARMSTRONG...GRUVER...DOLLIVER...
ESTHERVILLE MUNICIPAL AIRPORT AND OKAMANPEDAN STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .
&&
LAT...LON 4350 9445 4332 9444 4341 9480 4350 9468
TIME...MOT...LOC 2229Z 282DEG 19KT 4349 9449 4340 9471
HAIL...1.00IN
WIND...60MPH
$$
KOTENBERG727
WWUS53 KDMX 102242
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT FRI JUN 10 2016
IAC063-102252-
/O.EXP.KDMX.SV.W.0040.000000T0000Z-160610T2245Z/
EMMET IA-
542 PM CDT FRI JUN 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMMET COUNTY WILL
EXPIRE AT 545 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHWESTERN IOWA.
LAT...LON 4350 9445 4332 9444 4341 9480 4350 9468
TIME...MOT...LOC 2240Z 272DEG 20KT 4349 9449 4340 9471
$$
KOTENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:54 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 10, 3:54 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 354 PM CDT FRI JUN 10 2016 .SHORT TERM.../Tonight/ Issued at 352 PM CDT Fri Jun 10 2016 The severe weather potential over northern Iowa this afternoon into tonight was the main forecast. The ongoing convection over southern Minnesota continues to drag east-southeast towards northern Iowa this afternoon. The latest HRRR and HopWRF have a decent handle on the convective trends through 03z tonight. The severe threat remains sun-driving with significant surface based instability as well as MUCAPE values ranging around 3000 J/kg as of 20z. However, the lack of any plausible effective shear, will limit the longevity of the storms as well as the severe potential. Still, cannot completely rule out an isolated hail threat and even a localized wind threat due to the steep low to mid-level lapse rates ahead of this broken line in southern Minnesota. These storms should diminish between 04-07z Saturday, if not sooner across northern Iowa. Cut back on pops overnight. .LONG TERM.../Saturday through Friday/ Issued at 352 PM CDT Fri Jun 10 2016 The main focus of forecast was on temperatures and dewpoints and thus the hot and humid conditions over the weekend. Leaned toward a NAM/ECMWF blend for the overall pop/temperature trends during the weekend as the GFS remains the outlier. Saturday and Sunday...The hot and humid airmass continues across much of the forecast area. The hottest day will be Saturday with highs rising into the middle and even upper 90s across the forecast area. The dew points look to remain in the upper 60s/lower 70s and look to provide borderline heat advisory criteria for the entire forecast area. However, with this being the first significant and somewhat early heat wave, have kept the heat advisory going for the Des Moines Metro. This is also because of the overnight lows remaining it the 70s tonight and Saturday night providing little relief along with the heat island effect. No major changes with the ongoing max temperature forecast for Saturday and Sunday. Saturday, much of the record highs are in jeopardy of either being tied or broken. Monday into Wednesday...An upper level shortwave and cold front looks to provide some relief to the heat on Monday with cloud cover, precipitation chances, and slightly cooler dew points and temperatures. However, the timing of the front remains questionable on Monday, leaving the southern portion of the forecast area within the warmer air mass for much of the day. Potential for this region to get a littler warmer than what is currently forecast. The upper level ridge begins to break down as a fairly strong upper level trough digs out of the southern Rockies Monday night into Tuesday. Plenty of moisture available and the best forcing moves across the state during the day Tuesday into Tuesday night and lingering into Wednesday. This looks to be the time frame for the best potential for some much needed widespread rain across central Iowa. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 100 PM CDT Fri Jun 10 2016 VFR conditions will prevail during the entire TAF period. MCW may see an isolated storm roll across this evening. Left out mention at FOD and ALO as lower confidence storms will travel that far south. && .DMX Watches/Warnings/Advisories... Heat Advisory until 7 PM CDT Sunday for Dallas-Polk-Story. && SHORT TERM...Podrazik LONG TERM...Podrazik AVIATION...Podrazik
Hazardous weather outlook, Jun 10, 4:01 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 401 PM CDT FRI JUN 10 2016 IAZ048-059-060-112115- STORY-DALLAS-POLK- 401 PM CDT FRI JUN 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AREA THIS AFTERNOON AND TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A HEAT ADVISORY IS IN EFFECT FOR THE AREA SATURDAY AND SUNDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. ADDITIONAL PERIODS OF THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT THROUGH THURSDAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ004>007-015>017-024>028-039-112115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK- 401 PM CDT FRI JUN 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS MAY DEVELOP SATURDAY AFTERNOON OR EARLY EVENING ALONG AND EAST OF INTERSTATE 35. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ADDITIONAL PERIODS OF THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT THROUGH THURSDAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND AGAIN ON SATURDAY. IAZ023-033>038-044>047-049-050-057-058-061-062-070>075-081>086- 092>097-112115- POCAHONTAS-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD- CARROLL-GREENE-BOONE-MARSHALL-TAMA-AUDUBON-GUTHRIE-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 401 PM CDT FRI JUN 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS MAY DEVELOP SATURDAY AFTERNOON OR EARLY EVENING ALONG AND EAST OF INTERSTATE 35. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ADDITIONAL PERIODS OF THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT THROUGH THURSDAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY. KLP
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 5:53 PM CDT | Special Weather Statement | DMX | Winnebago | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.